About My Health Careers Internship MedBlogs Contact us
Medindia LOGIN REGISTER
Advertisement

Risk of Acute Liver Injury Increases With Regular Use of Biologic Agents

by Kathy Jones on May 1, 2013 at 10:38 PM
Font : A-A+

 Risk of Acute Liver Injury Increases With Regular Use of Biologic Agents

A new study published in the journal Clinical Gastroenterology and Hepatology reveals that regular use of a class of biologic response modifying drugs can increase the risk of acute liver injury with elevated liver enzymes.

Patients with inflammatory diseases such as Chron's disease or ulcerative colitis often are prescribed tumor necrosis factor-alpha (TNF-α) antagonists, which modify the body's response to infection. Patients with inflammatory arthropathies and selected dermatological diseases are also candidates to receive such compounds.

Advertisement

"TNF-α antagonists are extremely beneficial as therapies for several bowel, joint and skin inflammatory conditions," said Maurizio Bonacini, MD, AGAF, study author and associate clinical professor, University of California, San Francisco. "However, gastroenterologists, internists, rheumatologists and dermatologists all need to be aware of this potential complication and know how to diagnose it. They should conduct tests for autoimmunity early upon diagnosis of abnormalities to determine the proper path of care."

Researchers searched the U.S. Drug-Induced Liver Injury Network database and identified six well-characterized cases of drug-induced liver injury (DILI) in the setting of TNF-α antagonist therapy. Additionally, they reviewed 28 additional cases identified in PubMed. The researchers found acute liver injury in all cases, most frequently autoimmunity and hepatocellular injury, but mixed non-autoimmune patterns and cholestasis (blocked flow of bile from the liver) also occurred. No deaths were attributed to the liver injury; one patient required a liver transplant, which was attributed to pre-existing cirrhosis with superimposed DILI.
Advertisement

Of the TNF-α antagonists, infliximab-associated liver injury has been the best documented, most likely because of its earlier approval and more wide-spread clinical use. Etanercept and adalimumab have also been linked to drug-induced liver injury. So far, there are no published cases found to be linked to natalizumab, golimumab or certolizumab.

The researchers found that liver damage was typically resolved following drug discontinuation, although some patients did benefit from a course of corticosteroids. Importantly, patients treated with an alternative TNF-α after resolution of their liver injury appeared to tolerate the drugs without recurrence.

"If patients who are taking these biologic agents experience symptoms such as abdominal pain, nausea and fatigue, physicians should check liver enzyme levels to determine if the symptoms are a result of these drugs," added Dr. Bonacini.
Source: Eurekalert
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
Advertisement
News Category
What's New on Medindia
Cochlear Implants may Consequently Drive Hearing Loss
E-cigarettes Use Linked to Erectile Dysfunction
Memory Loss - Can it be Recovered?
View all

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Athletes Foot Hepatitis A Liver Wilson's Disease Milk Thistle Current Treatments for Liver Cancer Fatty Liver Disease: A Growing Health Problem in India Living Donor Liver Transplant: What Are the Risks? 

Recommended Reading
Alcoholic Liver Disease
Encyclopedia section of medindia gives general information about Alcoholic Liver Disease....
Pregnancy Exercises
Every pregnant woman should be aware about the basic needs of her body during the time of ......
Athletes Foot
Athlete’s foot (tinea pedis/ringworm of the foot) is a fungal infection of the feet....
Current Treatments for Liver Cancer
Current Treatments for Liver Cancer (also known as hepatoma or hepatocellular carcinoma) can result ...
Fatty Liver Disease: A Growing Health Problem in India
Non alcoholic fatty liver disease (NAFLD) is the leading cause of liver dysfunction worldwide and is...
Hepatitis A
Hepatitis A is the most benign of the hepatitis viruses and usually has no long term side effects. H...
Living Donor Liver Transplant: What Are the Risks?
The risk of dying as a result of a living donor liver segment removal is between 0.2-2.0%. The risk ...
Milk Thistle
Milk Thistle is a resourceful natural plant which has many medicinal benefits. In herbal medication ...
Wilson's Disease
This is a rare inherited systemic disorder of copper metabolism, affecting the liver mainly before o...

Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer

© All Rights Reserved 1997 - 2021

This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use